Alert archive / Pennsylvania / Flash Flood Warnings in 2017
Flash Flood Warning 40, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 5, 2017, 10:27 PM EDT for Butler County, Pennsylvania. It was in force for 4 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2017, 10:27 PM EDT (02:27 UTC)
- Expired
- Jul 6, 2017, 2:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Butler County, PA
The radar
The Pittsburgh radar (KPBZ), 51 km from the middle of the area, began a volume at 02:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 11:06 PM EDT | FLASH FLOOD | Butler, PA | WIDESPREAD FLOODING IN THE CITY OF BUTLER. WEST BRADY STREET... WEST NEWCASTLE STREET... AND WHITESTOWN ROAD ARE FLOODED. |
| Jul 5, 11:07 PM EDT | FLASH FLOOD | Butler, PA | WIDESPREAD FLOODING AROUND BUTLER. MULTIPLE ROADS... HOMES. |
| Jul 5, 11:07 PM EDT | FLASH FLOOD | Butler, PA | WIDSPREAD FLOODING AROUND BUTLER. MULTIPLE ROADS...HOMES. |
| Jul 5, 11:14 PM EDT | FLASH FLOOD | Butler, PA | SEVERAL HOMES AND ROADS FLOODED. VEHICLES AND PEOPLE TRAPPED. WATER UP TO CAR WINDOWS. |
| Jul 5, 11:25 PM EDT | FLASH FLOOD | Butler, PA | STREETS FLOODED...PEOPLE ABANDONING VEHICLES |
| Jul 5, 11:26 PM EDT | FLASH FLOOD | Butler, PA | SULLIVAN RUN THROUGH MEMORIAL PARK. VEHICLES TRAPPED.... OCCUPANTS RESCUED. |
| Jul 5, 11:27 PM EDT | FLASH FLOOD | Lyndora, PA | HOMES FLOODED ON WHITESTOWN RD AND HANSEN AVE |
| Jul 5, 11:35 PM EDT | FLASH FLOOD | Butler, PA | MULTIPLE ROADS AND HOMES FLOODED IN BUTER CITY AND TOWNSHIP. |
| Jul 5, 11:40 PM EDT | FLASH FLOOD | Butler, PA | DOWNTOWN BUTLER UNDER SEVERAL FEET OF WATER. CARS TRAPPED. |
| Jul 5, 11:42 PM EDT | FLASH FLOOD | Butler, PA | LANDSLIDE ONTO MERCER RD AT MEMORIAL DR |
| Jul 5, 11:55 PM EDT | FLASH FLOOD | Butler, PA | WATER WAIST HIGH ON RT 8 NEAR THE COURTHOUSE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 11 storm reports to this flash flood warning; the first came 39 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KAGC), launched 00:00Z, 2.5 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 556 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1317 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
876 WGUS51 KPBZ 060227 FFWPBZ PAC019-060630- /O.NEW.KPBZ.FF.W.0040.170706T0227Z-170706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Pittsburgh PA 1027 PM EDT WED JUL 5 2017 The National Weather Service in Pittsburgh has issued a * Flash Flood Warning for... Central Butler County in west central Pennsylvania... * Until 230 AM EDT. * At 1027 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two and one half inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak Hills and East Butler. Please report flooding by calling 412-262-1988, posting to the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4095 7980 4086 7977 4083 7996 4091 7998 $$ Fries
4 follow-up statements
565 WGUS71 KPBZ 060305 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 1105 PM EDT WED JUL 5 2017 PAC019-060630- /O.CON.KPBZ.FF.W.0040.000000T0000Z-170706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler PA- 1105 PM EDT WED JUL 5 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR CENTRAL BUTLER COUNTY... At 1105 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three and one half inches of rain have already fallen. Flash flooding is expected to begin shortly. Some locations that will experience flooding include... Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak Hills and East Butler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4095 7980 4086 7977 4083 7996 4091 7998 $$ Fries
247 WGUS71 KPBZ 060331 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 1131 PM EDT WED JUL 5 2017 PAC019-060630- /O.CON.KPBZ.FF.W.0040.000000T0000Z-170706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler PA- 1131 PM EDT WED JUL 5 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR CENTRAL BUTLER COUNTY... At 1130 PM EDT, local law enforcement reported flash flooding in Butler and Lyndora. Up to three and one half inches of rain have already fallen, and more rain is likely. Flash flooding is already occurring. Some locations that will experience flooding include... Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak Hills and East Butler. Flood waters are also moving down Sullivan Run from Memorial Park to the city of Butler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4095 7980 4086 7977 4083 7996 4091 7998 $$ Fries
006 WGUS71 KPBZ 060502 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 102 AM EDT THU JUL 6 2017 PAC019-060630- /O.CON.KPBZ.FF.W.0040.000000T0000Z-170706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler PA- 102 AM EDT THU JUL 6 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 230 AM EDT FOR CENTRAL BUTLER COUNTY... At 100 AM EDT, rain has ended over the warning area. County officials reported that conditions were starting to improve in Butler and surrounding areas. The Flash Flood Warning will continue to allow for further improvement. Some locations that will experience flooding include... Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak Hills and East Butler. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. && LAT...LON 4095 7980 4086 7977 4083 7996 4091 7998 $$ CL
293 WGUS71 KPBZ 060622 FFSPBZ Flash Flood Statement National Weather Service Pittsburgh PA 222 AM EDT THU JUL 6 2017 PAC019-060631- /O.EXP.KPBZ.FF.W.0040.000000T0000Z-170706T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Butler PA- 222 AM EDT THU JUL 6 2017 ...THE FLASH FLOOD WARNING FOR CENTRAL BUTLER COUNTY WILL EXPIRE AT 230 AM EDT... Butler County officials have reported that flood waters have receded. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4095 7980 4086 7977 4083 7996 4091 7998 $$ CL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 8:39 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jul 5, 8:39 PM EDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Pittsburgh PA 839 PM EDT Wed Jul 5 2017 .SYNOPSIS... Rain chances increase tonight into Thursday as a low pressure system approaches from the west. A cold front Friday will bring more rain, but cooler and fresher air by the weekend. Dry conditions expected for the weekend. && .NEAR TERM /UNTIL 6 AM THURSDAY MORNING/... Scattered slow-moving showers and thunderstorms are creeping westward, resulting from a widespread earlier outflow boundary. Additional outflow boundaries will continue to sporadically develop additional showers/thunderstorms through around midnight, loss of instability leads to dwindling coverage. Due to weak flow aloft, stronger storms could result in localized heavy rain, helped by high PWAT values. The chance for isolated showers will linger through the night, particularly south where deeper moisture and lift resides. Above-normal lows are expected due to higher humidity levels. && .SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/... Rain chances increase through the day Thursday as a deep upper low pressure system approaches from the west. Still some model differences in the timing and location of the heaviest rainfall, but the broad consensus is that areas south of Pittsburgh stand to see a 1-2" of rain with some locally higher amounts possible. The signal for heavy rainfall is further bolstered by model soundings showing slow cell movement, deep cloud depth, and high PWATs. With this in mind, WPC has our southern counties outlined in a slight risk of excessive rainfall. This seems prudent as the threat appears more of a flash flood threat than river flood threat at this time. The HWO has been highlighted accordingly. Thursday's system shifts east by sunrise Friday, leaving a brief lull in precipitation. Quickly on it's heels, however, is a cold front that will sweep through Friday afternoon/evening. Increased deep layer shear should better balance the moderate instability expected. The result is at least a chance of strong to severe thunderstorms Friday evening. With this in mind, SPC has the entire area in a Marginal Risk of severe storms. The cold front will provide some relief in the form of cooler temperatures and lower dewpoints heading into the weekend. Temperatures until then will remain near or above average with muggy conditions. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Some showers may linger on Saturday in northwest flow and one final shortwave behind the boundary. A troughing pattern will remain over the Great Lakes and northeast U.S. for Sunday and Monday, before lifting out Tuesday. Currently a dry forecast continues for Sunday and Monday, but the ECMWF has been wavering a bit on this, suggesting a disturbance may dip far enough south to bring precipitation. Temperatures will run a bit below normal during the weekend, before rebounding to climatology early next week. && .AVIATION /01Z THURSDAY THROUGH MONDAY/... Thunderstorms are developing along as westward moving outflow boundary this evening with fairly isolated coverage outside of N WV and LBE. Scattered showers and thunderstorms will continue behind this boundary through morning as more humid air engulfs the region. Showers and thunderstorms will develop on a more widespread fashion on Thursday, especially SE. Some restrictions will be possible with these as well as SE flow stratus in DUJ around morning. Fries .OUTLOOK... General restrictions are likely Thu and Fri with crossing low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. &&
Hazardous weather outlook, Jul 5, 8:31 AM EDT, 13 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Pittsburgh PA 831 AM EDT Wed Jul 5 2017 OHZ039>041-048>050-PAZ007>009-013>016-020>023-029-073-074-WVZ001-002- 061245- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Mercer- Venango-Forest-Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong- Indiana-Washington-Westmoreland-Westmoreland Ridges-Hancock-Brooke- 831 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-OHZ057>059-068-069-PAZ031-075-076-WVZ003-004-012-021-509>514- 061245- Garrett-Muskingum-Guernsey-Belmont-Noble-Monroe-Greene-Fayette- Fayette Ridges-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 831 AM EDT Wed Jul 5 2017 This Hazardous Weather Outlook is for western Maryland, east central Ohio, southwest Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...Today and Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Slow-moving thunderstorms may produce locally heavy rainfall Thursday and Thursday evening, potentially resulting in isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 5, 9:19 PM EDT, 1 hour 8 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 919 PM EDT WED JUL 5 2017 PAZ020-021-029-060200- Beaver-Washington-Allegheny- 919 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTH CENTRAL WASHINGTON...SOUTHEASTERN BEAVER AND NORTHWESTERN ALLEGHENY COUNTIES... At 919 PM EDT, a strong thunderstorm was located over Sturgeon-Noblestown, or 8 miles south of Moon Township, moving north at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Pittsburgh... Mount Lebanon... Ross Township... McCandless Township... Moon Township... Franklin Park... Upper St. Clair... Scott Township... Robinson Township... Cecil-Bishop... Bellevue... Carnegie... This includes the following highways... Interstate 79 in Pennsylvania between mile markers 22 and 41. Parkway North between mile markers 5 and 11. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4029 8012 4033 8035 4060 8034 4055 7999 TIME...MOT...LOC 0119Z 191DEG 8KT 4039 8022 Fries
Special weather statement, Jul 5, 9:21 PM EDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 921 PM EDT WED JUL 5 2017 PAZ021-029-060200- Washington-Allegheny- 921 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHWESTERN WASHINGTON AND WEST CENTRAL ALLEGHENY COUNTIES... At 921 PM EDT, a strong thunderstorm was located near Wolfdale, or near Avella, moving north at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Washington... Avella... Cecil-Bishop... Wolfdale... McGovern... McDonald... Sturgeon-Noblestown... Burgettstown... Houston... Hickory... Taylorstown... West Middletown... This includes Interstate 70 in Pennsylvania between mile markers 10 and 17. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4011 8028 4015 8051 4043 8050 4037 8015 TIME...MOT...LOC 0121Z 191DEG 8KT 4021 8038 Fries
Special weather statement, Jul 5, 9:24 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 924 PM EDT WED JUL 5 2017 PAZ014-022-060215- Armstrong-Butler- 924 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT CENTRAL BUTLER AND NORTHWESTERN ARMSTRONG COUNTIES... At 924 PM EDT, a strong thunderstorm was located over Shanor-Northvue, or over Butler, moving northeast at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Butler... Homeacre-Lyndora... Shanor-Northvue... Meridian... Meadowood... Oak Hills... Prospect... Chicora... East Butler... Bruin... Petrolia... Karns City... Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4079 7984 4086 8006 4115 7995 4103 7963 TIME...MOT...LOC 0124Z 205DEG 10KT 4089 7992 Fries
Special weather statement, Jul 5, 10:11 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1011 PM EDT WED JUL 5 2017
PAZ014-060300-
Butler-
1011 PM EDT WED JUL 5 2017
...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND
AND HEAVY RAIN WILL AFFECT SOUTHEASTERN BUTLER COUNTY...
At 1011 PM EDT, a strong thunderstorm was located over Meridian, or
over Butler, moving northeast at 5 mph.
Wind gusts up to 45 mph and small hail are possible with this storm.
Locations impacted include...
Butler... Homeacre-Lyndora...
Shanor-Northvue... Meridian...
Meadowood... Oak Hills...
Nixon... Prospect...
Chicora... East Butler...
West Sunbury... Hooker...
Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4090 7969 4081 7969 4074 7993 4090 8005
4106 7982
TIME...MOT...LOC 0211Z 238DEG 5KT 4085 7994
FriesSpecial weather statement, Jul 5, 10:12 PM EDT, 15 minutes before
Special Weather Statement National Weather Service Pittsburgh PA 1012 PM EDT WED JUL 5 2017 PAZ014-020-021-060300- Butler-Beaver-Allegheny- 1012 PM EDT WED JUL 5 2017 ...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...GUSTY WIND AND HEAVY RAIN WILL AFFECT NORTHEASTERN BEAVER...SOUTHWESTERN BUTLER AND NORTHWESTERN ALLEGHENY COUNTIES... At 1012 PM EDT, a strong thunderstorm was located over Economy, or near Aliquippa, moving northeast at 10 mph. Wind gusts up to 45 mph and small hail are possible with this storm. Locations impacted include... Ross Township... McCandless Township... Cranberry... Franklin Park... Aliquippa... Monaca... Hampton Township... Economy... Ambridge... Wexford... Baden... Sewickley... This includes the following highways... Pennsylvania Turnpike between mile markers 19 and 37. Interstate 79 in Pennsylvania between mile markers 39 and 57. Parkway North between mile markers 9 and 13. Torrential rainfall also is occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4051 8009 4060 8031 4082 8021 4069 7990 TIME...MOT...LOC 0212Z 209DEG 7KT 4062 8016 Fries
The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:51 PM EDT | Areal Flood Advisory | PBZ | Greene | 3 hr |
| Jul 5, 9:19 PM EDT | Special Weather Statement | PBZ | Allegheny | 41 min |
| Jul 5, 9:21 PM EDT | Special Weather Statement | PBZ | Washington | 39 min |
| Jul 5, 9:24 PM EDT | Special Weather Statement | PBZ | Butler | 51 min |
| Jul 5, 10:11 PM EDT | Special Weather Statement | PBZ | Butler | 49 min |
| Jul 5, 10:12 PM EDT | Special Weather Statement | PBZ | Beaver | 48 min |
| Jul 5, 10:23 PM EDT | Areal Flood Advisory | PBZ | Butler | 3 hr |
| Jul 6, 9:56 AM EDT | Flash Flood Watch | PBZ | Fayette, Greene | 11 hr |
| Jul 6, 3:43 PM EDT | Flash Flood Warning | PBZ | Allegheny | 3 hr |
| Jul 6, 4:39 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 3 hr |
| Jul 6, 5:08 PM EDT | Flash Flood Warning | PBZ | Butler | 3 hr |
| Jul 6, 5:28 PM EDT | Flash Flood Warning | PBZ | Beaver | 3 hr |
| Jul 6, 5:50 PM EDT | Areal Flood Advisory | PBZ | Armstrong, Clarion, Forest | 115 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.